Ohio, 2011Flood in Ohio, August 19, 2011
August 19, 2011 · NWS CLE · 1 event in 1 county or zone
Between five and seven inches of rain fell over Ottawa County, with the highest amounts in Port Clinton. The rain fell as a result of an area of low pressure moving over the lakeshore, producing onshore winds out of the northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between five and seven inches of rain fell over Ottawa County, with the highest amounts in Port Clinton. The rain fell as a result of an area of low pressure moving over the lakeshore, producing onshore winds out of the northeast. With water temperatures near 80 over Lake Erie any convection was able to support torrential rain. A line of storms moved over Ottawa County for about five hours, overwhelming drainage systems.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 12:39 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 19, 12:39 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EDT FRI AUG 19 2011
.SYNOPSIS...
WEAK WEATHER SYSTEMS WILL BE AFFECTING THE AREA THE NEXT FEW
DAYS. A WEAKENING COLD FRONT OVER NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA WILL MOVE EAST OF THE AREA BY LATE TODAY. WEAK HIGH
PRESSURE OVER THE WESTERN GREAT LAKES WILL MOVE ACROSS THE AREA
ON SATURDAY. A WEAK COLD FRONT WILL APPROACH THE AREA SATURDAY
NIGHT INTO SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE WEAK SURFACE FRONT APPEARS TO BE FROM NEAR LORAIN TO BUCYRUS
AT 9 AM. THE MORNING WATER VAPOR LOOP SHOWS THE SHORT WAVE THAT
GENERATED THE OVERNIGHT STORMS TO THE EAST BUT THERE IS ANOTHER
SPOKE CROSSING LAKE HURON. THERE REMAINS A SLIGHT POOLING OF
THETA-E AND INSTABILITY AHEAD OF THE WEAK FRONT ACROSS NE OH/NW PA.
THE 12Z SOUNDING AT KPIT IS QUITE UNSTABLE FOR THE HOUR WITH 1758
CAPE.
THE WEAK FRONT WILL LIKELY CONTINUE TO WEAKEN...BUT THE OLD RULE
OF THUMB IS THAT OLD FRONTS NEVER REALLY DIE. THERE WILL BE
SUBSIDENCE IN THE VICINITY OF THE OLD COMPLEX PASSING TO OUR
SOUTH AND I THINK THERE WILL BE ENOUGH SUBSIDENCE AND DRYING FROM
THE NORTHWEST THAT MOST OF THE NEW SHOWER/STORM ACTIVITY WILL
DEVELOP EAST OF OUR FORECAST AREA...BUT WE WILL HAVE TO LEAVE A
"SLIGHT CHANCE" FROM ABOUT NORTHEAST PA TO CHARDON TO ASHLAND AND
MOUNT VERNON WITH "CHANCE" CLOSE TO THE PA/OH BORDER ON EAST. THE
NEW ACTIVITY THAT DOES DEVELOP WILL LIKELY MOVE EAST OF THE
FORECAST AREA BY AROUND 6 PM.
DID NOT MAKE ANY CHANGES TO THE EXISTING TEMPERATURE FORECAST FOR
TODAY BUT WILL TAKE ANOTHER LOOK AT IT BY NOON.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
WEAK HIGH PRESSURE SHOULD BUILD OVER THE FORECAST AREA TONIGHT
AND SATURDAY KEEPING MOST OF THE FORECAST AREA DRY. THE EXCEPTION
MAY BE NORTHWEST OHIO AS THE MODELS SHOW ISOLATED STORMS LATE
SATURDAY AS THE NEXT FRONT APPROACHES THE AREA. BOTH GFS AND NAM
FAIRLY CONSISTENT WITH THE WEAK FRONT THAT WILL MOVE ACROSS THE
AREA SAT NIGHT AND SUNDAY. THE MODEL RH FIELDS ARE NOT OVERLY
IMPRESSIVE WITH THE FRONT AND WITH A NW FLOW THE PCPN MAY BE OF A
MORE SCATTERED VARIETY. A WILL KEEP CHANCE POPS ALL AREAS SATURDAY
NIGHT AND SUNDAY. 850 MB TEMPS LESS THAN 10C ON MONDAY. WITH A NW
FLOW SOME LAKE EFFECT SHOWERS ARE POSSIBLE. I WILL KEEP SCATTERED
RAIN SHOWERS IN THE EASTERN AREAS ON MONDAY.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE OFF TO THE EAST BRINGING A RETURN SOUTH TO
SOUTHWEST FLOW BACK TO THE FORECAST AREA FOR MID WEEK. TEMPERATURES
STILL TRENDING TOWARD WARMER THAN FORECAST SO WILL ONCE AGAIN BUMP
THEM UP A FEW DEGREES DUE TO THE WARM AIR ADVECTION EXPECTED.
MOISTURE RETURNS TO THE AREA ON WEDNESDAY INTO THURSDAY AHEAD OF A
COLD FRONT. INSTABILITY IN THE WARM SECTOR WILL LIKELY CONTRIBUTE TO
THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS OVER THE REGION.
WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS WEDNESDAY
NIGHT INTO THURSDAY. COLD FRONTAL PASSAGE TAKES PLACE THURSDAY
EVENING AND IF TIMING HOLDS TRUE...THERE IS A POSSIBILITY FOR
ANOTHER ROUND OF SEVERE THUNDERSTORMS ACROSS THE AREA. AS
ALWAYS...WILL HAVE TO MONITOR EACH MODEL RUN OVER THE NEXT SEVERAL
DAYS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD BE IN THE EXTREME
EASTERN AND SOUTHEASTERN PORTIONS OF THE FORECAST AREA THROUGH
LATE AFTERNOON. OTHERWISE SCATTERED TO BROKEN CLOUDS. THE CLOUDS
WILL DECREASE QUICKLY AFTER SUNSET. SOME QUESTION AS TO HOW MUCH
FOG WILL DEVELOP...MOST TAF SITES WILL NOT HAVE RAIN THIS
AFTERNOON. BECAUSE OF THAT ONLY EXPECTING MVFR BR WITH ISOLATED
IFR BR. THE FOG WILL BURN OFF BY 10 AM. THE LAKESHORE TAF SITES
SHOULD BE FOG FREE.
OUTLOOK...POSSIBLE NON VFR SATURDAY NIGHT THROUGH SUNDAY NIGHT IN
SCATTERED SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WEEKEND IS SHAPING UP TO BE FAIRLY NICE ON THE LAKE. FAIRLY LIGHT
WINDS WILL KEEP WAVES WELL UNDER SMALL CRAFT ADVISORY CRITERIA
THROUGH SUNDAY. WINDS DO INCREASE A BIT SUNDAY NIGHT AND THIS MAY
TRIGGER SMALL CRAFT ADVISORY WAVES UP NEAR ERIE DURING THE NIGHT BUT
WILL BE SHORT LIVED. OTHERWISE...QUIET CONDITIONS RETURN ON THE
LAKE THROUGH TUESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...GARNET
LONG TERM...LOMBARDY
AVIATION...KIELTYKA
MARINE...JAMISON/LOMBARDY
Hazardous weather outlook, Aug 19, 2:31 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
331 AM EDT FRI AUG 19 2011
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-200745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
331 AM EDT FRI AUG 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GARNET
Flood, Ottawa
- When
- August 19, 2:30 PM EST to 8:00 PM EST
- Where
- Ottawa County, Port Clinton to 0.78 mi SSW of Port Clinton
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- COOP Observer
- Coordinates
- 41.520, -82.950
An official NWS observer measured 6.58 inches over Port Clinton on the 14th. Emergency Management estimates at least half the town experienced some form of flooding as storm sewer systems were overwhelmed. The H.B. Magruder Hospital was inundated with ankle deep flood waters. Many homes and businesses in Port Clinton observed water in their basements, garages, or into their first floors. Many residents report this to be the worse flooding since the July 4-5th storm of 1969. EMA estimated a lot of property was affected with minor flooding, very few major, and no destroyed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 19, 20114 deaths · 1 injured · $1.7 million · 1.5 in hail · 53 events
- Tornadoes and Hail in Wisconsin, August 19, 20111 death · $120,000 · EF1 · 7 events
- Damaging Winds in South Carolina, August 19 to 21, 20116 injured · $181,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Massachusetts, August 19, 2011$147,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Kansas, August 19, 2011$36,000 · 3 in hail · 22 events
- Flood and Hail in Ohio, August 19, 2011$60,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, August 19, 2011$40,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, August 19, 2011$38,000 · 1 in hail · 12 events
- Damaging Winds in Georgia, August 19, 2011$54,000 · 3 events
- Hail and Damaging Winds in Kansas, August 19 to 20, 2011$31,000 · 4.5 in hail · 13 events
- Tornadoes and Hail in Michigan, August 19, 2011$30,000 · EF0 · 9 events
- Hail and Damaging Winds in New Jersey, August 19, 2011$20,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332153.